COVID-19 vaccination and blood clotting

Monday, 19 April 2021



Recently there have been reports of a very rare condition involving blood clots and unusual bleeding after vaccination. This is being carefully reviewed but the risk factors for this condition are not yet clear.

Although this condition remains extremely rare there appears to be a higher risk in people shortly after the first dose of the AstraZeneca (AZ) vaccine. Around 4 people develop this condition for every million doses of AZ vaccine doses given.

This is seen slightly more often in younger people and tends to occur between 4 days and 2 weeks following vaccination.

This condition can also occur naturally, and clotting problems are a common complication of COVID-19 infection. An increased risk has not yet been seen after other COVID-19 vaccines but is being carefully monitored.

Please take a look at the current PHE guidance of the risks and benefits of the COVID-19 vaccination here